Illinois, 2014Damaging Winds in Illinois, September 5, 2014
September 5, 2014 · NWS LOT · 10 events in 3 counties and zones
A line of thunderstorms moved across northern Illinois producing a swath of wind damage primarily across the northwest and north suburbs of Chicago.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- $275,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across northern Illinois producing a swath of wind damage primarily across the northwest and north suburbs of Chicago.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 5, 12:02 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 5, 12:02 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
102 PM CDT FRI SEP 5 2014
.DISCUSSION...
1142 AM CDT
COLD FRONT IS MOVING THROUGH NORTHWESTERN PORTIONS OF THE CWA LATE
THIS MORNING AND SHOULD CONTINUE TO MAKE STEADY PROGRESS SOUTHEAST
ACROSS THE AREA THIS AFTERNOON. DEVELOPING PRESSURE FALLS OVER
IOWA IN ADVANCE OF SHORTWAVE TROUGH OVER NE KS/SE NE WILL PROBABLY
RESULT IN FRONT SLOWING DOWN A BIT THIS AFTERNOON. GOES EAST IS IN
RAPID SCAN MODE THIS AFTERNOON AND IS NICELY SHOWING SOME
ENHANCEMENT TO THE CUMULUS FIELD RIGHT ALONG THE IMMEDIATE FRONTAL
BOUNDARY. IN GENERAL THE CUMULUS FIELD ON SATELLITE AND OUT THE
WINDOW LOOKS VERY MUSHY AND LACKING VERTICAL GROWTH...LIKELY DUE
IN LARGE PART TO THE VERY FORMIDABLE CAP EVIDENT ON DVN/ILX MORNING
SOUNDINGS AND STILL PRESENT IN RECENT ACARS SOUNDINGS OUT OF ORD
AND MDW. CONTINUED HEATING AND DESTABILIZATION OF THE BOUNDARY
LAYER ALONG WITH FORCED ASCENT ALONG THE FRONT SHOULD EVENTUALLY
CAUSE CAP TO BUST...BUT LIKELY NOT UNTIL THE FRONT IS AT LEAST TO
A CHICAGO TO PERU LINE IF NOT FARTHER SOUTHEAST. WILL BE REWORKING
POP GRIDS TO BETTER REFLECT THIS LINE OF THINKING...INCLUDING VERY
LITTLE THREAT OF PRECIP OVER NORTHWEST CWA AND STEADILY DECREASING
CHANCE FROM THE NORTHWEST SPREADING ACROSS THE AREA THIS
AFTERNOON. POST FRONT RAIN STILL A DISTINCT POSSIBILITY THIS
EVENING INTO TONIGHT AS AFOREMENTIONED KS/NE SHORTWAVE TRACKS
NORTHEAST INTO THE REGION.
IZZI
//PREV DISCUSSION...
325 AM CDT
THE EMPHASIS OF THE FORECAST WAS SPENT ON THE FIRST 24 HOURS
WHICH PRESENT THUNDERSTORMS IN THE REGION TODAY...INCLUDING THE
POTENTIAL FOR SOME SEVERE STORMS THIS AFTERNOON...AND THEN RAIN
CHANCES THROUGH TONIGHT.
TODAY...
A VERY MILD...MUGGY...AND EVEN BREEZY EARLY MORNING ACROSS THE AREA
WITH SOME PARTS OF CHICAGO AT 80 DEGREES AS OF 3 AM. AREA DEW POINTS
ARE IN THE MID 70S...MATCHING THAT OF THE GULF SEABOARD THIS
MORNING. THIS SURFACE WARM SECTOR IN PLACE IS ASSOCIATED WITH A
1000MB LOW PRESSURE DEPARTING NORTHEASTWARD WITH ITS PARENT UPPER
TROUGH ACROSS ONTARIO THIS MORNING. THE ELONGATED SYSTEM COLD
FRONT WILL OOZE SOUTHEASTWARD REACHING NORTH CENTRAL IL DURING
MID-MORNING AND THE CHICAGO AREA AROUND NOONTIME...WHILE CLEARING
THE SOUTHEAST FORECAST AREA BY EARLY THIS EVENING.
WHILE THE REGIONAL RADAR THIS MORNING DOES SHOW A DECENT AMOUNT OF
CONVECTION IN IA AND EASTERN NE...MUCH OF THAT IS POST FRONTAL. ANY
SHOWERS OR STORMS BEFORE NOON WOULD LIKELY BE DUE TO A SUBTLE
MOISTENING IN THE VERY UNSTABLE LAYER ALOFT...WHICH THERE IS A
LITTLE BIT OF ON IR/11-3.9 MICRON SATELLITE IMAGERY. THIS TYPE OF
FORCING WOULD INDICATE ONLY ISOLATED IN COVERAGE IF DEVELOPMENT
WERE TO OCCUR.
WITH SURFACE HEATING AND ADVECTION OF EVEN HIGHER 0-1KM MIXING
RATIOS AHEAD OF THE FRONT DURING THE AFTERNOON...ADAPTED MODEL
SOUNDINGS LEAD TO FAIRLY HIGH CONFIDENCE THAT THE CAP WILL BE
BREACHED WITH SCATTERED STORMS ALONG THE COLD FRONT. DEPENDING ON
THE DEGREE OF HEATING...THIS COULD OCCUR ALREADY BY 12-2 PM. THIS
IS MOST FAVORED ALONG AND EAST OF INTERSTATE 55. LOOKING AT
HIGH-RES CONVECTIVE MODELS IN AN ENSEMBLE APPROACH /SPC
SSEO/...THERE ARE GOOD NEIGHBORHOOD VALUES OF HIGHER UPDRAFT SPEED
SUPPORTED BY HIGH INSTABILITY WITH MLCAPE IN EXCESS OF 3000 J/KG.
WITH LAGGING UPPER/MID-LEVEL FLOW TO THE FRONT...INSTABILITY WILL
BE THE DRIVER OF THESE STORMS AND THEIR INITIAL EVOLUTION.
EXPECTING A MODE THUS OF SOMEWHAT SLOW-MOVING CELLS OR MULTI-
CELLS WHICH SHOULD EVOLVE SOUTHEASTWARD THROUGH LATE
AFTERNOON/EARLY EVENING. A SCATTERED LARGE HAIL AND LOCALIZED
FLASH FLOODING THREAT WILL EXIST...AND WITH ANY MULTI-CELLS AN
ISOLATED SEVERE WIND THREAT...WITH THE LATTER LOOKING BETTER
FURTHER EAST AS STORM ORGANIZATION IS MORE FAVORED.
TONIGHT...
WHILE THE SURFACE FRONT WILL HAVE CLEARED THE FORECAST AREA BY OR
DURING EARLY EVENING...A SECOND STRONG UPPER SHORT WAVE ACROSS CO
EARLY THIS MORNING WILL TRACK NORTHEASTWARD ALONG THE 700-500MB
BAROCLINIC ZONE. THIS HAS BEEN CONSISTENTLY FORECAST IN THE REGION MY
MODELS FOR DAYS AND NOW OBSERVATIONAL SATELLITE TRENDS ARE
SUPPORTING THIS. THIS IS AN EARLY SIGN OF THE COOL SEASON...AS THIS
TYPE OF FORCING BEGINS TO SHOW UP MORE AND WILL EVENTUALLY
REPLACE THE VERTICAL INSTABILITY THAT WE ARE LOOK AT TODAY. BUT
NO NEED TO RUSH INTO THAT! SO BACK TO TONIGHT...A VERTICAL
FRONTAL CIRCULATION IS FORECAST WHICH WITH MOISTURE TRANSPORT AND
SATURATION IN THE MID-LEVELS SHOULD AT LEAST ALLOW LIKELY RAIN
IN THE REGION. THERE IS UNCERTAINTY ON HOW FAR NORTH RAIN THIS WILL
BE. ITS CERTAINLY PLAUSIBLE THAT EVEN THE NORTHERN CWA GETS INTO
THIS...WITH ROCKFORD AND CHICAGO HAVING A FEW HOUR PERIOD OF LIGHT
RAIN THIS EVENING INTO EARLY OVERNIGHT. ELEVATED INSTABILITY WILL
BE SLOW TO DEPART IN THE SOUTHERN FORECAST AREA SO CONTINUE
THUNDER CHANCES WITH MORE OF A MODERATE RAIN THERE. ADDITIONAL
RAINFALL AMOUNTS TONIGHT OF OVER ONE HALF INCH ARE FAVORED UNDER
ANY MORE SUSTAINED RAIN CORRIDORS THAT SET UP.
THIS WEEKEND...
NO REAL CHANGES MADE TO THIS PORTION OF THE FORECAST. LINGERING
ANAFRONTAL CLOUDS COULD CONTINUE SATURDAY MORNING BUT A CLEAR SKY IS
EXPECTED FOR THE REST OF THE WEEKEND. AFTERNOON TEMPERATURES IN
THE LOWER TO MID 70S...ABOUT 5 TO 7 DEGREES BELOW NORMAL...ARE
FORECAST. SURFACE WINDS SHOULD BECOME CALM EACH LATE EVENING AND
WITH DRIER AIR ADVECTION CONTINUING...WE UNDERCUT A MODEL FORECAST
BLEND FOR LOWS. SHOULD SEE OUTLYING AREAS REALIZE LOWS IN THE
UPPER 40S WITH COOL SPOTS POSSIBLY MID 40S.
NEXT WEEK...
CONTINUED QUASI-ZONAL UPPER FLOW ACROSS THE NORTHERN U.S. AT THE
FAR SOUTHERN BASE OF A COLD CANADIAN TROUGH IS FORECAST NEXT WEEK.
RETURN LOW-LEVEL LOW RESUMES EARLY IN THE WORKWEEK...BUT
MOISTENING LOOKS SLOW. GIVEN THAT AND THE FACT ANY FORCING
MECHANISMS LOOK TO BE LOW AMPLITUDE...SPREAD POPS IN SLOWER THAN
GUIDANCE MONDAY NIGHT-TUESDAY NIGHT. NOT SURPRISING TO SEE A LARGE
MODEL SPREAD IN SPECIFICS DURING THE MIDDLE OF NEXT WEEK...BUT
RIGHT NOW SOMETIME IN THE WEDNESDAY-THURSDAY PERIOD A STRONGER
SHORT WAVE TROUGH IS FORECAST TO PASS...WHICH CONCEIVABLY WOULD
BRING THE GREATER RAIN CHANCES TO THE REGION.
MTF
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* ISOLD TSRA THRU EARLY/MID AFTERNOON
* MORE WIDESPREAD SHRA/ISOLD TSRA DEVELOP THIS EVENING CONTINUE
INTO OVERNIGHT
* WIND SHIFT TO NORTHEAST SATURDAY AFTERNOON
IZZI
//DISCUSSION...UPDATED 18Z...
COLD FRONT WILL MOVE ACROSS CHICAGO AREA TERMINALS THIS AFTERNOON
RESULTING IN WIND SHIFT TO NORTHWEST. LINE OF STRONG/SEVERE TSRA
LIKELY TO ERUPT ALONG THIS FRONT SOUTHEAST OF THE TERMINALS LATE
THIS AFTERNOON...HOWEVER FAIRLY STRONG UPPER LEVEL DISTURBANCE
OVER SOUTHWEST IOWA IS TRACKING ENE TOWARD THE REGION. ALREADY
SEEING SCTD TSRA DEVELOP OVER NW IL IN ADVANCE OF THIS FEATURE AND
EXPECT MORE WIDESPREAD SHRA/ISOLD TSRA OVER SOUTHWEST IOWA WEST
INTO THE PLAINS TO OVERSPREAD THE REGION EARLY THIS EVENING AND
PROBABLY LINGER INTO THE OVERNIGHT HOURS. TSRA CHANCES LOOK
HIGHEST EARLY THIS EVENING WITH PRECIP LIKELY TRENDING MORE TOWARD
RAIN/SHOWER ACTIVITY LATE IN THE EVENING INTO THE OVERNIGHT. SOME
PERIODIC MVFR CIGS ARE POSSIBLE THIS AFTERNOON BUT AS DRIER LOW
LEVEL AIR MASS ADVECTS INTO THE AREA WOULD ANTICIPATE A TREND
TOWARD MORE VFR CIGS WITH THE RAIN THIS EVENING INTO TONIGHT. RAIN
SHOULD SHIFT SOUTHEAST OF THE TERMINALS LATE TONIGHT AND VFR
CONDITIONS ARE EXPECTED SATURDAY. NORTHWEST WINDS EXPECTED BEHIND
FRONT THIS AFTERNOON...THOUGH PRESSURE FALLS IN ADVANCE OF THE
DISTURBANCE OVER IOWA SHOULD RESULT IN A MORE STRAIGHT NORTHERLY
WIND FOR A TIME LATE THIS AFTERNOON AND EARLY THIS EVENING WHICH
COULD POTENTIALLY RESULT IN A LAKE BREEZE DEVELOPING INTO
NORTHEAST ILLINOIS. FOR NOW KEPT WINDS NORTHWEST...BUT WILL
MONITOR OBSERVATIONAL TRENDS FOR POSSIBLE INCLUSION OF A PERIOD OF
NE WINDS THIS EVENING. NW/NNW WINDS OVERNIGHT INTO SAT MORNING
WILL LIKELY SHIFT TO NORTHEAST SATURDAY AFTERNOON WITH LAKE
BREEZE PASSAGE.
IZZI
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* LOW-MEDIUM CONFIDENCE IN TSRA/PRECIP CHANCES AND TIMING
* LOW-MEDIUM CONFIDENCE WIND DIRECTION THIS EVENING
* HIGH CONFIDENCE IN ALL FORECAST ELEMENTS
IZZI
//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...
SATURDAY NIGHT THROUGH MONDAY...VFR. SLGT CHC TSRA MONDAY NIGHT.
TUESDAY AND WEDNESDAY...CHC OF PERIODIC TSRA. MVFR CIGS PSBL.
THURSDAY...CHC OF SHOWERS. MVFR CIGS PSBL.
RATZER
&&
.MARINE...
314 AM CDT
LOW PRESSURE WAS NORTH OF LAKE SUPERIOR EARLY THIS MORNING...WITH A
COLD FRONT TRAILING SOUTHWEST ACROSS WISCONSIN AND EASTERN IOWA.
THIS LOW WILL TRACK TO THE NORTHEAST WHILE CONTINUING TO DEEPEN
TODAY WHILE THE FRONT PUSHES SOUTHEAST ACROSS THE LAKE THROUGH THIS
AFTERNOON. SURFACE PRESSURE FALLS AND A RELATIVELY TIGHT PRESSURE
GRADIENT AHEAD OF THE FRONT AND ASSOCIATED WITH THE DEEPENING LOW
HAS LED TO SOUTH-SOUTHWEST WINDS IN THE 25-30 KT RANGE OVERNIGHT.
WINDS SHOULD GRADUALLY EASE INTO THE 15-25 KT RANGE AS THE GRADIENT
WEAKENS IN PROXIMITY TO THE COLD FRONTAL TROUGH LATER THIS MORNING
AND THIS AFTERNOON...VEERING TO THE NORTHWEST AND EVENTUALLY NORTH
BEHIND THE FRONT TONIGHT. SURFACE HIGH PRESSURE WILL THEN BUILD
SOUTHEAST ACROSS THE PLAINS...AND EAST ACROSS THE SOUTHERN GREAT
LAKES TONIGHT AND SATURDAY WHILE A SECOND WEAK COLD FRONT SETTLES
ACROSS THE NORTHERN LAKES. NORTH-NORTHWEST WINDS ARE EXPECTED TO
REMAIN IN THE 15-20 KT RANGE WITH A FEW GUSTS TO 25 KT POSSIBLE INTO
EARLY SATURDAY AS COOL AIR BUILDS IN WITH THE HIGH...THEN SLACKEN
SATURDAY NIGHT AND SUNDAY AS THE HIGH MOVES EAST ACROSS THE LAKES.
BY MONDAY THE HIGH WILL SHIFT OVER THE ST LAWRENCE VALLEY...WHILE
LOW PRESSURE DEVELOPS ACROSS THE NORTHERN PLAINS. THIS WILL ALLOW
WINDS TO SHIFT BACK TO THE SOUTH EARLY NEXT WEEK...WITH THE PLAINS
LOW EVENTUALLY APPROACHING THE GREAT LAKES MID-WEEK.
FOR THE ILLINOIS/NORTHWEST INDIANA NEARSHORE WATERS...SOME GUSTS
NEAR 30 KT NOTED FROM HIGH-MOUNTED WIND MEASURING EQUIPMENT THIS
MORNING BUT WITH RELATIVELY LOW WAVES IN OFFSHORE FLOW. NORTHERLY
FETCH LATER TONIGHT AND SATURDAY LOOKS TO PRODUCE MARGINAL SMALL
CRAFT ADVISORY CONDITIONS.
RATZER
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 5, 12:57 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
157 PM CDT FRI SEP 5 2014
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
061900-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
157 PM CDT FRI SEP 5 2014 /257 PM EDT FRI SEP 5 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:
TORRENTIAL DOWNPOURS AND POSSIBLE LOCALIZED FLASH FLOODING.
LOCALLY DAMAGING WINDS TO AROUND 60 MPH.
HAIL UP TO THE SIZE OF QUARTERS.
AND FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
NORTHERN ILLINOIS AND SPREAD SOUTH AND EASTWARD INTO AREAS SOUTH
OF INTERSTATE 80 AND INTO NORTHWEST INDIANA LATER THIS AFTERNOON
AND EARLY THIS EVENING. THE THREAT OF THUNDERSTORMS WILL LINGER
THROUGH TONIGHT...MAINLY SOUTH OF INTERSTATE 80.
DISCUSSION:
A SLOW MOVING COLD FRONT COMBINED WITH UPPER LEVEL DISTURBANCES
WILL RESULT IN INCREASING COVERAGE OF THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. VERY UNSTABLE CONDITIONS AND MODERATE
WINDS ALOFT WILL ALLOW SOME OF THE THUNDERSTORMS TO BECOME SEVERE.
THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH SOME POTENTIAL FOR
LARGE HAIL. IN ADDITION...THE VERY HUMID CONDITIONS WILL ALLOW THE
THUNDERSTORMS TO PRODUCE LOCALLY VERY HEAVY RAINFALL AND POSSIBLY
SOME LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
DANGEROUS SWIMMING CONDITIONS ARE POSSIBLE AT LAKE MICHIGAN
BEACHES...NAMELY ALONG THE INDIANA SHORE...ON SATURDAY.
THE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM MONDAY NIGHT
THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
&&
LMZ740>745-061900-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
157 PM CDT FRI SEP 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A PERIOD OF THUNDERSTORMS IS LIKELY THIS AFTERNOON AND EARLY
EVENING...SOME STORMS MAY BE SEVERE WITH WIND GUSTS OVER 50 KT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE ALONG MAINLY THE
INDIANA SHORE ON SATURDAY.
THE WILL BE CHANCES FOR THUNDERSTORMS TUESDAY AND WEDNESDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-061900-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
157 PM CDT FRI SEP 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING
TODAY. SOME OF THE STORMS MAY PRODUCE GUSTS IN EXCESS OF 30 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE WILL BE CHANCES FOR THUNDERSTORMS TUESDAY AND WEDNESDAY.
&&
IZZI
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
In the hours before
Local storm report, Sep 5, 1:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
216 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST DE KALB 41.93N 88.75W
09/05/2014 E60 MPH DE KALB IL TRAINED SPOTTER
EST WIND GUSTS 55-60 MPH. ALSO PEA SIZE HAIL. MINOR
FLOODING ON LINCOLN HWY.
&&
BNLocal storm report, Sep 5, 1:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
220 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND GST DE KALB 41.93N 88.75W
09/05/2014 E50 MPH DE KALB IL TRAINED SPOTTER
1ST REPORT - 2 MILES NE OF NIU CAMPUS E50 MPH GUSTS.
SMALL BRANCHES DOWN. ON CAMPUS M48 MPH GUST.
&&
BNThunderstorm Wind, Kane
- When
- September 5, 1:25 PM CST to 1:30 PM CST
- Where
- Kane County, 0.86 mi SW of Unida to 1.29 mi NNE of Elgin
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -88.390
Numerous trees and large tree limbs were reported down across portions of Elgin. Approximately a mile northeast of Elgin, trees were uprooted and snapped. Two to three foot diameter trees fell onto homes and cars. Some roads were impassable.
Thunderstorm Wind, Cook
- When
- September 5, 1:40 PM CST
- Where
- Cook County, 2.66 mi ENE of Sutton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.090, -88.130
Large tree branches were blown down with several gusts estimated at over 60 mph.
Thunderstorm Wind, Cook
- When
- September 5, 1:42 PM CST to 1:45 PM CST
- Where
- Cook County, 1.69 mi ESE of Streamwood to 1.24 mi NW of Hoffman Estates
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $75,000
- Reported by
- Mesonet
- Coordinates
- 42.020, -88.140
Several trained spotters estimated winds between 50 and 65 mph near Hoffman Estates with a mesonet site measuring 71 mph wind gusts. Tree limbs were blown down. A wooden frame building under construction collapsed near the intersection of Barrington Road and Schaumburg Road.
Thunderstorm Wind, Cook
- When
- September 5, 1:45 PM CST to 1:50 PM CST
- Where
- Cook County, 0.86 mi NE of Palatine to 1.02 mi NW of Arlington Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 42.110, -88.040
Large trees were blown down.
Thunderstorm Wind, Lake
- When
- September 5, 1:48 PM CST
- Where
- Lake County, 1.24 mi W of Libertyville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.282, -87.974
A large tree was blown down onto Butterfield Road just north of IL-176.
Thunderstorm Wind, Cook
- When
- September 5, 1:50 PM CST
- Where
- Cook County, 0.6 mi SSE of Prospect Hgts
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.092, -87.927
Trees and large branches were blown down.
Thunderstorm Wind, Cook
- When
- September 5, 1:55 PM CST
- Where
- Cook County, 1.24 mi S of Wheeling
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.112, -87.902
Thunderstorm Wind, Cook
- When
- September 5, 1:55 PM CST
- Where
- Cook County, Des Plaines to 0.71 mi SW of Glenview Countryside
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 42.030, -87.900
A building under renovation collapsed due to severe winds resulting in minor injuries to four workers who were trapped and had to be rescued. Winds were estimated to around 65 mph by a trained spotter at Oakton Community College.
Thunderstorm Wind, Cook
- When
- September 5, 1:55 PM CST
- Where
- Cook County, 0.69 mi S of North Northfield
- Measured
- 55 kt (63 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.120, -87.880
A large tree was blown down striking and killing a bicyclist on a bike trail.
Thunderstorm Wind, Cook
- When
- September 5, 1:55 PM CST to 2:00 PM CST
- Where
- Cook County, Northbrook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.130, -87.830
A light pole, multiple trees, and numerous fences were toppled. Tree limbs 15 to 20 feet in length were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, September 5, 20145 injured · $58,000 · 64 kt wind · 65 events
- Damaging Winds in Michigan, September 5, 2014$1.7 million · 65 kt wind · 6 events
- Flash Flooding in Utah, September 5 to 9, 2014$355,000 · 8 events
- Damaging Winds in Illinois, September 5, 2014$192,000 · 61 kt wind · 11 events
- Damaging Winds in Arkansas, September 5, 2014$225,000 · 52 kt wind · 2 events
- Flash Flood and Heavy Rain in Florida, September 5 to 6, 2014$100,000 · 3 events
- Wildfire in California, September 5 to 12, 20143 injured · 1 event
- Damaging Winds in Indiana, September 5, 2014$25,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Michigan, September 5, 20141 injured · 1 in hail · 8 events
- Hail and Damaging Winds in Indiana, September 5, 20141.5 in hail · 16 events
- Damaging Winds in Missouri, September 5 to 9, 2014$12,000 · 52 kt wind · 9 events
- Heat in Illinois, September 5, 201410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543408, 543412, 543413, 543414, 543415, 543416, 543417, 543418, 543419, 543420.